Statin-induced myopathy: a case report
Statins are one of the most frequently used drug groups among patients with cardiovascular disease. Muscle pain is very frequent among patients using statins. It is important to distinguish patients with benign muscle pain without significant biochemical correlates from patients with serious myopathies.

The authors present the case of a 68-year-old woman taking atorvastatin in the past 8 months after a coronary bypass grafting, presenting with proximal muscle weakness and pain. Biochemical analysis showed a markedly elevated creatine kinase (CK) (24,159 U/L).

Despite discontinuation of the statin and therapy for rhabdomyolysis (IV fluid, mannitol, and sodium bicarbonate), CK levels did not drop as much as expected.

Muscle biopsy showed mild inflammatory changes and few necrotic muscle fibres, suggestive for an immune-mediated necrotizing myopathy (IMNM).

Serology revealed a high anti-HMG-CoA reductase antibody (anti-3-hydroxy-3-methylglutaryl-coenzyme A reductase antibody) titre, diagnostic for an IMNM induced by statins. The patient was treated with corticosteroids and methotrexate. Creatine kinase levels, muscle weakness, and pain gradually improved over the following months.

Learning points
• It is important to recognize an immune-mediated necrotizing myopathy (IMNM) associated with anti-3-hydroxy-3-methylglutaryl-coenzyme A reductase (anti-HMGCR) antibodies in patients taking statins with muscle weakness and creatine kinase elevation not resolving after discontinuation of statins.

• Here, it is required to test for anti-HMGCR antibodies and if necessary perform a muscle biopsy.

• In patients with an IMNM associated with anti-HMGCR antibodies, there is a need for aggressive immunosuppressive therapy, beside discontinuation of the causative statin.

Read more here: https://pxmd.co/xykfP
A●●●●●●●t C●●●●a and 9 others like this4 shares
Like
Comment
Share